New Jersey, 2020Strong Wind in New Jersey, April 30, 2020
April 30, 2020 · NWS OKX · 1 event in 1 county or zone
Strong winds occurred ahead of low pressure and a cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred ahead of low pressure and a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 30, 3:23 PM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Apr 30, 3:23 PM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service New York NY
423 PM EDT Thu Apr 30 2020
.SYNOPSIS...
Low pressure near the Great Lakes and its associated frontal
system will draw closer and impact the waters tonight. The low
will redevelop along the Mid Atlantic coast late tonight, move
over the waters on Friday, then pass to the northeast Friday
night. Weak high pressure will build to the south on Saturday,
then quickly move offshore as a series of fronts cross the area
Sunday into Monday. High pressure will then build south out of
Canada for the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Expanded wind advisory into western Suffolk and
SW CT, mainly for areas closer to immediate south facing
coastlines and for higher interior elevations, where wind gusts
around 45 mph are likely.
Main band of heavier rains associated with a negatively-tilted
upper trough and sfc frontal system will move across tonight.
Some instability does show up on fcst soundings but is at fairly
low levels, enough to help generate heavy rainfall as PW
increased to near 1.5 inches, but not deep enough into colder
layers aloft for thunder. Orographic lift in deep layer SE flow
should leaf o heaviest rainfall over/just east of the higher
elevations NW of NYC, where 1.5-2.5 inches of rain expected.
Farther east, and additional 1.0-1.5 inches of rain expected.
Flood watch continues for all zones west of the Hudson, and if
rainfall amts are heavier than expected could be expanded
eastward into into the rest of the Hudson Valley and SW CT.
Temps tonight should remain in the 50s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Steady rains will be exiting eastern sections in the morning,
then as the upper low and secondary sfc low move up into the
area, associated low level convergence/lift and instability via
mid level cooling should result in numerous showers and a few
tstms in the afternoon, moving E of the city into Long Island
and southern CT late day and early evening. The vertically
stacked low then passes by, allowing drying NW flow to take hold
late Fri night, more quickly than previously fcst.
Highs on Fri mainly 60-65, with lows Fri night from the mid 40s
inland to lower 50s in/around NYC.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
The upper trough finally pushes east of the area Saturday
morning, with weak ridging building in behind it as a surface
high builds to the south. This will result in a dry day with
plenty of sunshine, and temperatures a few degrees above normal.
High pressure south of the region will drift offshore overnight,
allowing clouds to increase during the second half of the night
ahead of a system approaching from the west. While much of
Sunday will remain dry, can't completely rule out some patchy
rain as the cold front approaches, especially north and west of
New York City. More widespread rain may then develop overnight
Sunday into Monday morning as a low attempts to develop along
the cold front and track east, but considerable uncertainty
remains in the evolution of this system. Either way, with the
front pushing south of the area Monday morning, dry conditions
are expected to return by afternoon.
Thereafter, high pressure building south out of Canada should
help keep the area generally dry through the midweek period.
Despite abundant sunshine, temperatures Tuesday-Thursday will
remain several degrees below normal with a cooler Canadian
air mass in place, with highs generally in the upper 50s to
lower 60s.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
***Gusts 35-45 kt Likely Late Today for NYC Terminals***
A cold front will work through the area tonight, preceded by a
band of moderate to heavy rain showers. An isolated thunderstorm
is possible. The heaviest rain will exit the NYC and Lower
Hudson Valley terminals around 06Z, and the eastern terminals
(KGON) by 10Z. Showers will linger through the day on Friday.
A SE flow will precede the front, with gusts 35-45 kt through
this evening, strongest at the NYC terminals this afternoon.
Winds will diminish behind the front and become W/NW Friday
afternoon at 10 kt or less.
Much of the area will see a period of VFR conditions this
afternoon with IFR or lower redeveloping tonight as moderate to
heavy showers move west to east. Following the cold frontal
passage, ceilings will be slow to improve on Friday.
.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday Afternoon...MVFR or lower likely in lingering showers,
possibly a thunderstorm. Improving to VFR late.
.Saturday...VFR. NW G15-20kt.
.Sunday...Mainly VFR. Chance of rain.
.Monday and Tuesday...VFR.
&&
.MARINE...
Gale warnings continue on most waters into tonight. Tight
pressure gradient should result in gusts up to 40 kt in NY
Harbor and the near shore western ocean waters, and up to 35 kt
elsewhere in the warned area. A stronger low level inversion
over the eastern Sound and bays of Long Island should limit
gusts there to 30 kt.
Hazardous ocean seas should continue into Fri night, with a few
gusts up to 25 kt on the outer ocean waters by late Fri night
as NW flow develops on the back side of departing low pressure.
Any lingering 25-kt gusts on the ocean should quickly diminish
Saturday morning as high pressure builds to the south. Ocean
seas will be slower to subside however, remaining elevated
through the day on Saturday before falling below 5 ft by
Sunday morning. Sub-SCA conditions are then expected on all
waters Sunday into Sunday night.
Seas will briefly increase to 5 ft on the ocean east of Fire
Island Inlet during the day on Monday, and wind gusts increase
to 20-25 kt on the ocean Monday afternoon into Monday night as
a cold front crosses the waters. Conditions will then fall back
below SCA thresholds for Tuesday and Tuesday night.
&&
.HYDROLOGY...
A strong frontal system will bring rain heavy at times into
early Friday morning, with potential for an additional 1.00-2.50
inches, with the highest totals more likely in/near the higher
elevations north/west of NYC. Fast-responding smaller streams
could experience minor flooding, and some areal/urban/poor
drainage flooding is also possible.
&&
.TIDES/COASTAL FLOODING...
Strong onshore flow out of the southeast tonight into early Friday
morning will raise water levels, however tides remain astronomically
low. Water levels should remain mostly below minor thresholds, but
wave runup could result in some isolated coastal flooding and beach
erosion along south facing shores of Long Island for the high
tide cycle late tonight.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until midnight EDT tonight for CTZ005-006-009-
010.
NY...Flood Watch from 8 PM EDT this evening through Friday morning
for NYZ067-069.
Wind Advisory until 8 PM EDT this evening for NYZ071>074.
Wind Advisory until midnight EDT tonight for NYZ078-080.
Wind Advisory until midnight EDT tonight for NYZ075-176>179.
NJ...Flood Watch from 8 PM EDT this evening through Friday morning
for NJZ002-004-006-103>108.
Wind Advisory until 8 PM EDT this evening for NJZ006-104-106-
108.
MARINE...Gale Warning until 11 PM EDT this evening for ANZ335-338-345.
Small Craft Advisory until 6 AM EDT Friday for ANZ330-340.
Gale Warning until 6 AM EDT Friday for ANZ350-353-355.
&&
SYNOPSIS/HYDROLOGY/MARINE...Goodman/FEB
NEAR TERM/SHORT TERM...Goodman
LONG TERM...FEB
AVIATION...DW
TIDES/COASTAL FLOODING...NVHazardous weather outlook, Apr 30, 3:28 PM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
428 PM EDT Thu Apr 30 2020
NJZ002-004-103-105-107-NYZ067-069-012030-
Western Passaic-Eastern Passaic-Western Bergen-Western Essex-
Western Union-Orange-Rockland-
428 PM EDT Thu Apr 30 2020
...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH FRIDAY
MORNING...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ006-104-106-108-012030-
Hudson-Eastern Bergen-Eastern Essex-Eastern Union-
428 PM EDT Thu Apr 30 2020
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH FRIDAY
MORNING...
This Hazardous Weather Outlook is for northeast New Jersey.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ068-070-012030-
Putnam-Northern Westchester-
428 PM EDT Thu Apr 30 2020
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
There is a low potential for flooding due to heavy rainfall tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005-006-009-010-NYZ078-080-012030-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Northwestern Suffolk-Southwestern Suffolk-
428 PM EDT Thu Apr 30 2020
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a low potential for flooding due to heavy rainfall tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ071>074-012030-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-
428 PM EDT Thu Apr 30 2020
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a low potential for flooding due to heavy rainfall tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-176>179-012030-
Kings (Brooklyn)-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
428 PM EDT Thu Apr 30 2020
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a low potential for flooding due to heavy rainfall tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ007-008-011-012-NYZ079-081-012030-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-Northeastern Suffolk-Southeastern Suffolk-
428 PM EDT Thu Apr 30 2020
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-338-345-012030-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
428 PM EDT Thu Apr 30 2020
...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-340-012030-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
428 PM EDT Thu Apr 30 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ350-353-355-012030-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
428 PM EDT Thu Apr 30 2020
...GALE WARNING IN EFFECT UNTIL 6 AM EDT FRIDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Strong Wind, Western Bergen
- When
- April 30, 7:00 PM EST to 9:00 PM EST
- Where
- Western Bergen forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -74.074 (the zone’s center; the record gives no point)
A trained spotter reported that a tree was knocked down in Ridgewood. The fire department responded to the tree that also knocked down wires on to the ground. This occurred on Dorchester Road.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in North Carolina, April 30, 20201 death · $260,000 · 3 events
- Flash Flood and Flooding in New York, April 30, 2020$546,000 · 9 events
- Flash Flooding and Flooding in Pennsylvania, April 30, 2020$235,000 · 5 events
- Flooding in Michigan, April 30, 2020$24,000 · 2 events
- Damaging Winds in Idaho, April 30, 202061 kt wind · 19 events
- Strong Wind in New York, April 30, 2020$20,000 · 2 events
- Damaging Winds in Wyoming, April 30, 202059 kt wind · 11 events
- Damaging Winds in North Carolina, April 30, 202054 kt wind · 10 events
- Damaging Winds in Florida, April 30, 2020$3,000 · 57 kt wind · 8 events
- Damaging Winds in South Carolina, April 30, 202065 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 30, 20206 events
- High Wind in New Jersey, April 30, 202062 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880262.